Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

January 9, 1999Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 9, 1999, 6:43 AM CST for Geneva County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 1999, 6:43 AM CST (12:43 UTC)
Expired
Jan 9, 1999, 7:45 AM CST
In force
62 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Geneva County, AL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1999-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1999-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 091243 RRA
SVRTLH
ALC061-091345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
743 AM EST SAT JAN 9 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENEVA COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 745 AM CST (845 AM EST)

* AT 638 AM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 13 MILES WEST OF SAMSON EXTENDING
  SOUTHWESTWARD INTO WALTON COUNTY OF NORTH FLORIDA MOVING EAST AT
  35 MPH.  THIS STORM WILL LIKELY PRODUCE WIND GUSTS IN EXCESS OF
  60 MPH AS IT PASSES.


* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
SAMSON                    BY 700 AM CST
GENEVA                    BY 715 AM CST
BELLWOOD                  BY 725 AM CST


THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS.  HAIL IS ALSO
POSSIBLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 1:10 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Jan 9, 1:10 AM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 AM EST SAT JAN 9 1999

MODELS CONTINUE TO AGREE ON UPR LVL PATN SHOWING PROGRESSIVE STRONG
TROF AXIS MOVG ACRS THE CNTRL U.S. SAT. THIS RUN SHOWS ORGANIZING
UPR JET SLIGHTLY WEAKER THAN LAST NIGHTS RUN...WITH SOME
ENHANCEMENT TO LIFT OCCURRING SAT AFTERNOON...MOSTLY NORTH OF THE
FA. SFC COLD FRONT SHUD MOVE RATHER QUICKLY AHEAD OF BRISK NWLY
WINDS...CREATING A LARGE PCPN SHIELD AS IT INTERACTS WITH ABUNDANT
GULF MOISTURE BROUGHT IN ON THE 40 TO 45 KT LOW LVL JET. NGM HAS
COME INTO BETTER TIMING AGREEMENT AT THE SFC AS WELL...BOTH SHOWING
THE COLD FRONT THRU OUR FA BY 00Z. WHILE THE ETA CONTINUES MUCH
HEAVIER WITH THE ACCUMS...CALLING FOR 1 TO 2 INCHES OVER THE FA...
THE NGM IS VERY DRY AND CALLS FOR AROUND THREE-QUARTERS OF AN INCH.
STILL ACCEPT COMPROMISE AMTS...1 INCH GIVE OR TAKE 1/4. SINCE WEVE
BEEN SO DRY LATELY AND FFG RELATIVELY HIGH...DOUBT WE WILL SEE BIG
FF PROBLEMS. ALSO...BASED ON LATEST MRPSSG...DO NOT SEE NEED FOR
COASTAL FLOOD WATCH...WITH VALUES GNLY NEGATIVE. BEHIND THE COLD
FRONT BOTH MODELS AGREE ON NLY WINDS AT 20 TO 25 KTS AS HIGH
PRESSURE MOVES OVER THE SERN U.S. ANOTHER POINT OF DISAGREEMENT IN
THIS RUN IS IN THE TIMING OF BEST LIFT ...WITH THE ETA NOW
PINPOINTING LIFT TWICE AS STRONG AS LAST NIGHT AND CENTERED AROUND
18Z (6 HR LATER THAN LAST NIGHTS RUN AND MATCHING LAST NIGHTS NGM).
TONIGHTS NGM IS AMBIVALENT AND LATER STILL. BELIEVE THE ETA NOW HAS
A BETTER MATCH TO REALITY...AND ITS INCREASED OMEGA AND UPR LVL
DIVERGENCE WARN OF INCREASED POTENTIAL FOR SVR WX SAT AFTERNOON.
THIS EXPECTATION IS ALSO SUPPORTED BY SLIGHTLY NEGATIVE LIS AND
CAPES IN THE 1500 TO 2000 J/KG RANGE... NOT IMPRESSIVE BUT
INDICATIVE OF ISOLATED SEVERE. HELICITIES ARE FCST TO BE WEAK...IN
THE 200 TO 300 RANGE.

CRNT WV AND IR SATL IMGRY BEST ORGANIZED PCPN WELL TO THE N OF THE
FA...BUT BEGINNING TO GET THE SHOW TOGETHER OVR SRN LA AND CNTRL MS
BEFORE MOVG OUR WAY. 88DS SHOWING ISOLATED SHRAS OVR WRN PORTIONS
OF THE FA. FULLY EXPECT THESE TO STRENGTHEN WITH TIME.

GUIDANCE SEEMS TO HIGHLIGHT MINOR TIMING DIFFERENCES BETWEEN NGM
AND AVN. AT THIS POINT PREFER WARMER FWC TEMPS...WITH IDEA THAT
THIN CLDS WILL STILL ALLOW HEATING...AND HIGHER FAN POPS.

AFD

In the hours before

Special weather statement, Jan 9, 5:00 AM CST, 1 hour 43 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SAT JAN 9 1999

...DENSE FOG/SMOKE IN VICINITY OF TALLAHASSEE AIRPORT...
...SMALL CRAFT ADVISORY IN EFFECT TODAY FOR THE SUWANNEE TO
APALACHICOLA...
...ISOLATED AND POSSIBLY SEVERE THUNDERSTORMS POSSIBLE ACROSS
NORTHERN FLORIDA...SOUTHEASTERN ALABAMA...AND SOUTHWESTERN GEORGIA
STARTING THIS MORNING THROUGH THE EVENING HOURS...

FOG MIXED WITH RESIDUAL SMOKE FROM YESTERDAYS CONTROLLED BURN IS
REDUCING VISIBILITY NEAR THE TALLAHASSEE AIRPORT TO BELOW ONE MILE
AT TIMES. WINDS ARE EXPECTED TO REMAIN CALM OR LIGHT UNTIL AFTER
SUNRISE...WHEN THE SMOKE AND FOG WILL DECREASE. VISIBILITIES ARE
ALSO REDUCED BELOW THREE MILES ACROSS SOUTHEAST ALABAMA AS ABUNDANT
LOW LEVEL MOISTURE SATURATES THE COOLING AIR...CONDENSING AS FOG.
THESE REDUCED VISIBILITIES WILL CREATE HAZARDOUS DRIVING CONDITIONS
...PEOPLE SHOULD EXERCISE CAUTION AND ALLOW EXTRA DRIVING TIME.

GUSTY SOUTHWEST SURFACE WINDS OF 20 TO 25 KTS OVER THE EASTERN
APALACHEE BAY ARE CREATING MODERATELY HIGH SEAS AHEAD OF AN
APPROACHING COLD FRONT. A PRE-FRONTAL SQUALL LINE IS EXPECTED TO
BRING PRECIPITATION...HEAVY AT TIMES...AND THE POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS. LEADING CONVECTION WILL ENTER THE
FLORIDA PANHANDLE IN THE NEXT COUPLE OF HOURS...AND WILL CONTINUE
THROUGHOUT THE DAY AS THE COLD FRONT PROGRESSES OVER NORTHERN
FLORIDA. THREAT FROM THIS CONVECTION MAY INCLUDE HEAVY
RAINS...LARGE HAIL...STRONG DAMAGING WINDS...DEADLY LIGHTNING...AND
TORNADOES/WATERSPOUTS.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS MORNING.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB
AT HTTP://WWW.NWS.FSU.EDU/

DYE

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.